What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 6, 7:13 PM EST, 16 minutes earlier.
Area forecast discussion, Dec 6, 7:13 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
713 PM EST Mon Dec 6 2021
.SYNOPSIS...
A strong cold front sweeps across the region this evening, which
will be accompanied by another period of showers and strong winds.
Drier and colder air arrives tonight into Tuesday. A coastal storm
may bring some accumulating snowfall across southern New England
Wednesday into Wednesday night, but there is considerable
uncertainty. Dry weather returns Thursday before we become more
unsettled late this week and heading into the weekend with warmer
temperatures.
&&
.NEAR TERM /THROUGH TUESDAY/...
7 PM Update...
The precipitation associated with the approaching cold front is
slightly more progressive than forecast this afternoon, looking
towards an arrival time in Boston between 01Z and 02Z.
Rain has currently overspread the I-91 corridor, and
precipitation should start in the Worcester area in the next
hour or so.
Precipitation will wrap up quickly from 04-06Z, west to east,
yielding a rapid improvement in ceilings. By daybreak, the sun
will be shining across much of the area. Other than the more
progressive nature of the cold front, the forecast remains in
good shape. Only minor adjustments were made to reflect
current temperatures and dewpoints.
3:45 PM Update...
Warm sector has overspread all of RI, CT and most of MA with
the upper CT river valley in western MA the exception. Even here
by 3 pm or so warm air should invade this region. Temps have
warmed into the low 60s in the I-95 corridor including PVD-BOS,
with OWD the warm spot at 63. These warm surface temps are
increasing blyr mixing with gusts up to 40 mph at times. Peak
wind this hour 36 kt at OWD. Prefrontal SW winds will continue
to increase into early this evening up to 40 kt/46 mph. Greatest
likelihood is across Cape Cod and Islands, but isolated gusts
up to 45 mph or so also possible across interior RI, eastern MA
into the Worcester Hills. However, not inclined to expand wind
advisory given marginal wind speeds and now trees fully de-leaf.
Hence very little if any impact.
Greater concern is possible broken fine line of low top
convection this evening, which hi res guidance has been
indicating for several model runs. As trough continues to
amplify, surface low over Quebec continues to deepen, enhancing
low level convergence along and head of its cold front. As this
boundary moves across southern New England (00z-05z from west to
east) it will be accompanied by brief downpours and an abrupt
wind shift to the west with brief isolated gusts up to 50 mph
possible. Duration will likely only be an hour or two along and
immediately behind the front and areal coverage will not be
widespread. For these reasons, will likely hold off on wind
advisory for post frontal winds, and issue a long fused special
weather statement (SPS) to increase public awareness for brief and
isolated wind gusts up to 50 mph this evening. In addition, rain
showers may briefly end as an hour or two of snow showers across
northwest MA. Little if any accumulation expected.
.SHORT TERM /TONIGHT THROUGH 6 PM TUESDAY/...
345 PM update...
Overnight...
Later this evening and especially after midnight, post frontal
airmass overspreads the region and will be accompanied by strong
cold air advection, with 850 mb temps crashing from about +10C at
00z this evening, down to -9C 12z Tue! This will yield morning lows
just before sunrise of 30-35, with upper 20s western MA. Gusty west
winds 15-25 mph with gusts up to 40 mph, will provide colder wind
chills.
Tuesday...
Dry but chilly westerly flow with winds diminishing in the
afternoon. -10C at 850 mb and good mixing will support highs only in
the upper 30s and lower 40s, about 3-5 degs cooler than normal.
Gusty west winds in the morning will enhance the chilly conditions.
Morning sunshine gives way to a mix of strato-cu and mid/high clouds
per model soundings and HREF cloud cover. Low risk for a few lake
effect snow streamers spilling over the Berks into western MA/CT.
Otherwise dry weather prevails.
&&
.SHORT TERM /TUESDAY NIGHT/...
Tuesday night...
Dry but chilly night with 1025 mb high cresting over New England.
Although increasing clouds will level off temps second half of the
night, so min temps likely realized in the evening, with lows in the
20s to around 30 in Boston. Increasing warm advection aloft may
yield the onset of light snow toward daybreak Wed.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights
Highlights
* Light accumulating snow potential for Wed and Wed night. While
significant or high totals not are expected, adverse impact
to the Wed PM commute is becoming more likely.
* High pressure builds in for Thursday, light rain/snow chances
increase Friday
* VERY mild Saturday afternoon into early Sunday with shower chances
both days ahead of strong cold front Sunday.
Wednesday into Wednesday Night:
We continue to monitor developments regarding a passing coastal low
Wednesday into Wednesday night that may bring a light-accumulating
snow to Southern New England.
Fairly robust shortwave disturbance aloft induces cyclogenesis near
the coastal mid-Atlantic region early Wed. While the exact storm
track is still somewhat uncertain, today's 12z ensemble means are
showing some clustering to a position just south of the 40N/70W
benchmark late Wednesday into Wednesday night. The suite of
deterministic models are also showing some convergence towards
this storm track. Such a track normally favors the I-95 corridor
on south and east for the most precip/snow. However there are a
number of competing and conflicting factors which will affect
total snowfall, including initially marginal surface temps, time
of day and pretty limited snow growth/dendrite potential given
a fairly high dendritic growth layer. Another more local factor
is that water temperatures are still rather mild (upper 40s)
which could cut into accumulations for areas along our eastern
and southern coasts, including Greater Boston.
Looking at NBM snow probabilities, at the 50% level they are around
1 to 2 inches areawide; a reasonable worse case, presently viewed as
an unlikely outcome given the more-offshore storm track, would
support a widespread plowable snow between 3-6 inches. But as
mentioned, these values don't necessarily tell the whole story, as
rather light to at times moderate precip intensity will likely make
it difficult for any snow to stick on pavement until later Wednesday
into Wednesday night.
Given significant variance in model QPF, utilized WPC's QPF which
brings a quarter to a third of an inch for southeast New England,
with as little as one-tenth of an inch further into interior MA/CT
more removed from the cyclone's track but also deeper into the
colder air. Using a 9-11:1 SLR, early snow totals are in the 1-2
inch range.
At this juncture and given uncertainties as mentioned above, fairly
minor impact is presently anticipated, primarily to travel during
the Wednesday late-afternoon/evening commute.
Thursday into Friday...
High pressure builds into our area Thursday behind the departing
coastal low that affects our region on Wednesday/Wednesday night.
While temperatures rebound slightly compared to observed highs on
Wednesday, we get a taste of true meteorological winter as high
temps remain below 40 across the entire region. Clear skies in the
morning will give way to partial sunshine in the afternoon as a weak
shortwave riding on the preceding edge of a building ridge that
moves in for Friday. Winds 5-10 kt and increasing sky cover
overnight Thursday will keep lows from dropping too far, generally
into the mid 20s and low 30s region wide.
Shower/flurry chances Friday morning usher in a warming trend Friday
as the aforementioned ridge continues to push towards southern New
England. High temperatures will hover a few degrees either side of
average, with southeast MA, and much of RI making a strong push for
50-55F by Friday evening. Surging dewpoints from the south and
southwesterly flow will carry the warming trend through Friday
night, as high temperatures may actually be achieved just before
midnight Friday into Saturday.
Saturday and Sunday...
Guidance is honing in on a strong 570 mb ridge centering itself over
New England next weekend. 925 mb temperatures in the range of +10 to
+15C will support surface temperatures between 55-60F for what
appears to be a 18-24 hour period from 12Z Saturday to 12Z Sunday. A
potent cold front, associated with a low that will pass far to our
northwest, will cause temperatures to crash during the latter part
of the weekend, as 925 mb temperatures plummet from +15 to -2 C in
just a matter of hours. High southwest winds may precede this cold
front as a low level jet develops across southeastern New England.
At present, the most aggressive guidance, the GFS, shows 70 kt winds
at 925 mb mid-day Sunday. Other long term guidance pins 60 kt 925 mb
winds during the same time period, give or take a few hours on
either side. Given extremely warm surface temperatures, it is not
likely that these strong winds may mix down to the surface. While
not a lock, these winds are certainly something to keep an eye on as
we get closer to the weekend given strong model consensus 7 days in
advance.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
1830z Update..
Thru 00z...high confidence.
Mix of IFR/MVFR with periods of VFR in RI and eastern MA. Mainly
dry but gusty SW winds up to 40 kt at times. Less wind in CT
river valley.
After 00z...high confidence.
Broken line of low top showers (no lightning expected) moves
across southern New England from 00z western MA/CT to 05z Cape
Cod/Nantucket. Brief heavy rain will accompany the front along
with an abrupt wind shift to the west, with gusts up to 45 kt
possible along and immediately behind the front. IFR/MVFR ahead
of the front, improve to VFR with the wind shift.
Tuesday...High confidence. VFR. Gusty west winds in the morning,
diminishing in the afternoon. Low risk of a few MVFR snow
showers western MA/CT from Lake Ontario.
Tuesday night...high confidence. VFR, light winds and dry, but
lowering towards MVFR with light snow/flurries possible toward
12z Wed.
KBOS TAF...High confidence in TAF. Broken line of showers with
brief heavy rain and west wind gusts up to 40 kt between 02z-
04z.
KBDL TAF...High confidence in TAF. Broken line of showers with
brief heavy rain and west wind gusts up to 40 kt between 02z-
04z.
Outlook /Wednesday through Saturday/...
Thursday: Breezy.
Thursday Night:
Friday: Breezy. Chance SHRA.
Friday Night: Chance SHRA.
Saturday through Saturday Night: Breezy. Chance SHRA.
Sunday: Breezy. Slight chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
345 pm update...
Tonight...
Gale Warnings continue for all waters. Cold front sweeps across the
waters with a wind shift to the west between 7 pm and midnight. The
wind shift will be accompanied by west winds gusting up to 40 kt
along with brief heavy showers. After midnight, drier air and
improving vsbys.
Tuesday...
West winds 20-30 kt in the morning, diminishing in the afternoon.
Dry weather and good vsby.
Tuesday night...
1025 mb high pressure builds over the waters, providing light winds,
dry weather and good vsby. Chance of light snow toward daybreak Wed.
Outlook /Wednesday through Saturday/...
Thursday: Winds less than 25 kt. Areas of rough seas.
Thursday Night through Friday: Winds less than 25 kt. Seas up
to 5 ft.
Friday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.
Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 9 ft. Chance of rain
showers.
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 11 ft. Chance of rain
showers.
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Rough seas up to 10 ft. Slight chance of rain
showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 1 AM EST Tuesday for MAZ019>024.
RI...Wind Advisory until 1 AM EST Tuesday for RIZ007-008.
MARINE...Gale Warning until 7 AM EST Tuesday for ANZ231>235-237-250-251-
254>256.
Gale Warning until 1 AM EST Tuesday for ANZ230-236.
&&
SYNOPSIS...Nocera/KS
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...Loconto/KS
AVIATION...Nocera
MARINE...Nocera/KSHazardous weather outlook, Dec 6, 4:33 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EST Mon Dec 6 2021
CTZ002>004-MAZ002>018-026-RIZ001>006-072145-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-
433 PM EST Mon Dec 6 2021
This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MAZ019>024-RIZ007-008-072145-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Newport RI-Block Island RI-
433 PM EST Mon Dec 6 2021
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ231>235-237-250-251-254>256-072145-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EST Mon Dec 6 2021
...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ230-236-072145-
Boston Harbor-Narragansett Bay-
433 PM EST Mon Dec 6 2021
...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY...
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo
For the latest updates...please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/nwsboston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, Dec 6, 2:03 PM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
203 PM EST Mon Dec 6 2021
MAZ002>016-026-062300-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Middlesex MA-
Including the cities of Charlemont, Greenfield, Orange, Barre,
Fitchburg, Framingham, Lowell, Lawrence, Gloucester,
Chesterfield, Blandford, Amherst, Northampton, Springfield,
Milford, Worcester, Foxborough, Norwood, Cambridge, Boston,
Quincy, and Ayer
203 PM EST Mon Dec 6 2021
...STRONG GUSTY WINDS AND BRIEF HEAVY RAIN THIS EVENING...
A strong cold front will move across northern Massachusetts this
evening, and will be accompanied by strong gusty west winds up to
50 mph, along with brief heavy rain. The front will enter western
Massachusetts between 7-8 pm, then into eastern Massachusetts
between 9-11 pm. The strongest winds are likely across the high
terrain of northern Massachuetts, including the Worcester Hills.
Much cold air will follow the frontal passage later tonight.
Nocera
Special weather statement, Dec 6, 7:04 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
704 PM EST Mon Dec 6 2021
CTZ002>004-MAZ002>004-008>012-026-070230-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Northern Middlesex MA-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre,
Fitchburg, Chesterfield, Blandford, Amherst, Northampton,
Springfield, Milford, Worcester, and Ayer
704 PM EST Mon Dec 6 2021
...STRONG GUSTY WINDS THIS EVENING...
A strong cold front will move across western Massachusetts and
northern Connecticut between 730-930 pm. The front will be
accompanied by a wind shift to northwest with brief gusts to
40-50 mph. The strong winds could knock down tree limbs and blow
around unsecured objects.